1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Advice appreciated

Discussion in 'Type 1 Diabetes' started by stewpid, Nov 8, 2018.

  1. stewpid

    stewpid Type 1 · Active Member

    Messages:
    37
    Likes Received:
    22
    Trophy Points:
    48
    I have been T1 for 20 years and usually been well controlled. But now I am worried as I don't seem to be able to get my BS under control.

    Despite self dosing for about 12 years (DAFNE) I have recently found my readings still up in the mid teens after meals and this has worsened over the past few weeks.

    So for example after food yesterday I took normal amounts of Humalog, but 2 hours later still at 14. Last night before bed I was at 12 so as usual I took a correction dose of a couple of units. This morning I was at 14.2 again and after a further correction I am at 13.3.

    Only differences are that I have been away on holiday for a couple of weeks (been back in UK for a week now) but diet remains fairly normal etc.

    Going to speak to diabetic nurse this morning if I can but would like to know if anybody else has had this sort of problem and how you might deal with it.

    Thanks in advance.
     
    • Like Like x 1
  2. Muneeb

    Muneeb Type 1 · Well-Known Member

    Messages:
    429
    Likes Received:
    202
    Trophy Points:
    103
    It could be a range of factors.
    Firstly if the insulin is the one you have been carrying around it may have gone off, have you tried replacing both basal and bolus insulin?
    Secondly stress can have a big impact on BSL, this would require more insulin, I find exercise helps reduce my levels when stressed.
    Are you pre-blousing? I know you have been doing it for years but if the food you eat has a high GI for example it will release sugar much quicker so will require you to inject before eating (sometimes up to 40 minutes for myself on novorapid).
    It could be you have caught a bug and are ill? This can also have a significant impact on BSL's.
    I find my carb dosages are significantly throughout the day and even more so after exercise, maybe there has been a shift in the ratio?

    I'm sure the nurse will offer advise, but its good to check over these things yourself.

    Good luck!
     
    • Like Like x 2
    • Agree Agree x 1
  3. Alison54321

    Alison54321 Type 1 · Well-Known Member

    Messages:
    1,224
    Likes Received:
    1,820
    Trophy Points:
    198
    Have you done the basics, changed cartridge, disposable pen, or checked your pen is working properly?

    Could be an illness, higher blood sugars is often a sign of something coming aloI'mng.

    Hopefully your DSN can help.

    I'm also going to, while I'm here, tell you off for calling yourself Stewpid. Though modesty is great, being unnecessarily critical of yourself is not good.
     
    • Like Like x 3
  4. Deleted Account

    Deleted Account · Guest

    The only thing I would add to the great list from @Muneeb is whether you have been injecting in the same place(s) and need to rotate your injection sites.
     
    • Like Like x 2
    • Agree Agree x 1
  5. SamJB

    SamJB Type 1 · Well-Known Member

    Messages:
    1,826
    Likes Received:
    1,554
    Trophy Points:
    178
    For some reason, my basal always goes awry during and after a holiday; probably due to over-indulgence, but who knows?

    I'd start by looking at your basal, ratios don't often change, but my basal dose can be sensitive to lifestyle changes. I follow the calculation in Gary Scheiner's Think Like a Pancreas book - don't eat of inject within a few hours of bed, then for every 1.6mmol/l change in overnight levels adjust your basal by 10%.

    If your basal is wrong, everything else will be, so deffo start with that first.
     
    • Like Like x 1
    • Agree Agree x 1
  6. stewpid

    stewpid Type 1 · Active Member

    Messages:
    37
    Likes Received:
    22
    Trophy Points:
    48
    Thanks for advice. Don't know what went wrong with previous reply but will try again.

    There is logic in my forum name. Stewart Platt = Stewp plus ID = Stewpid so not so stupid really . Not modest, just trying to be clever.

    Appreciate all support from the Forum
     
    • Like Like x 6
    • Friendly Friendly x 1
  7. lizdeluz

    lizdeluz Type 1 · Well-Known Member

    Messages:
    1,305
    Likes Received:
    1,910
    Trophy Points:
    178
    A holiday in a hot climate? As above, did your insulin get damaged? Have you changed to a new batch? It might be worth a try anyway.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook